Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 136, NWS Mobile, AL

June 16, 2011Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2011, 2:23 PM CDT for Choctaw County, Alabama. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 2:23 PM CDT (19:23 UTC)
Expired
Jun 16, 2011, 3:15 PM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 2:30 PM CDTTSTM WND DMG5 Se Ward, ALLARGE TREE LIMBS SNAPPED OFF AND LOTS OF DEBRIS IN THE ROADWAY ON COUNTY ROAD 10 AND HIGHWAY 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS54 KMOB 161923
SVRMOB
ALC023-162015-
/O.NEW.KMOB.SV.W.0136.110616T1923Z-110616T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 315 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF BUTLER...OR 6 MILES NORTHWEST OF DEAS...AND MOVING
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEAS AROUND 255 PM CDT...
  LISMAN AROUND 310 PM CDT...
  PENNINGTON AROUND 315 PM CDT...

&&

LAT...LON 3214 8802 3212 8835 3231 8834 3232 8831
      3232 8808
TIME...MOT...LOC 1923Z 347DEG 6KT 3227 8818

$$
1 follow-up statement
106 
WWUS54 KMOB 161948
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT THU JUN 16 2011

ALC023-162015-
/O.CON.KMOB.SV.W.0136.000000T0000Z-110616T2015Z/
CHOCTAW AL-
248 PM CDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN CHOCTAW COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JACHIN...OR 9 MILES NORTH OF BUTLER...MOVING SOUTH AT 10
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBJOHN AND 6 MILES WEST OF CHOCTAW CITY BY 255 PM CDT...
  LISMAN AND 8 MILES WEST OF PENNINGTON BY 300 PM CDT...
  LITTLE WALKER AND 8 MILES EAST OF RIDERWOOD BY 310 PM CDT...
  6 MILES WEST OF LAVACA BY 315 PM CDT...

LAT...LON 3214 8802 3212 8835 3231 8834 3232 8831
      3232 8808
TIME...MOT...LOC 1948Z 348DEG 10KT 3221 8821

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:20 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 12:20 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION SECTION
NATIONAL WEATHER SERVICE MOBILE AL
1220 PM CDT THU JUN 16 2011

.AVIATION...(18Z ISSUANCE)ONGOING TSRA DEVELOPMENT WILL CREATE
LOCALIZED DROPS IN CIGS/VISBYS...BUT AM EXPECTING THE AREA TO REMAIN
GENERALLY IN VFR LEVELS.

A SHORTWAVE MOVING OVER/NEAR THE AREA FRIDAY WILL BRING ANOTHER
ROUND OF TSRA TO THE AREA. AM AGAIN EXPECTING GENERALLY VFR
CONDITIONS...EXCEPT FOR LOCAL DROPS IN/NEAR TSRA EXPECTED TO DEVELOP.

/16

&&

.UPDATE...INCREASED THE POPS AREAWIDE TODAY WITH THE LARGEST
INCREASE OVER THE PANHANDLE AND EAST OF I-65 WHERE RAIN IS ALREADY
OCCURRING. ALSO LOWERED TEMPS A FEW DEGREES ACROSS THE BOARD DUE TO
RAIN AND MORE CLOUD DEBRIS AROUND MOST OF THE DAY. BUMPED UP THE
POPS A LITTLE BIT THIS AFTERNOON AS BELIEVE AFTERNOON CONVECTION
WILL BE OUTFLOW AND SEA BREEZE DRIVEN...BUT ALSO THINK THE BETTER
CHANCES WILL BE EAST OF THE SOUTHEAST MISSISSIPPI BORDER. /11

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 16, 4:12 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
412 AM CDT THU JUN 16 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
412 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
PORTIONS OF THE AREA. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG
OR EVEN BRIEFLY SEVERE WITH DAMAGING DOWNBURST WINDS THE PRIMARY
THREAT.

HEAT INDICES AROUND 105 DEGREES CAN BE EXPECTED ALONG AND SOUTH OF
THE INTERSTATE 10 CORRIDOR THIS AFTERNOON. FURTHER INLAND...HEAT
INDICES WILL RANGE FROM 100 TO 105 DEGREES.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE ALABAMA AND
WESTERN FLORIDA PANHANDLE BEACHES.

SMALL CRAFT SHOULD EXERCISE CAUTION THIS AFTERNOON AND TONIGHT
ACROSS AREA BAYS AND THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAT WILL PERSIST ACROSS THE REGION WITH AFTERNOON HEAT INDICES
REMAINING IN THE 100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jun 16, 12:09 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1209 PM CDT THU JUN 16 2011

ALZ062-064-161745-
UPPER BALDWIN AL-LOWER BALDWIN AL-
1209 PM CDT THU JUN 16 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BALDWIN COUNTY
IN SOUTHWEST ALABAMA...THROUGH 1245 PM CDT...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST
OF BAY MINETTE TO 7 MILES NORTHEAST OF FOLEY...AND MOVING WEST AT 10
MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
SUMMERDALE AROUND 1235 PM CDT...
CARNEY...ROBERTSDALE AROUND 1240 PM CDT...
LOXLEY...SILVERHILL...BAY MINETTE...I65 AND AL 59 AROUND 1245 PM
CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 40 AND 59.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&
Special weather statement, Jun 16, 12:43 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1243 PM CDT THU JUN 16 2011

ALZ061-062-161815-
UPPER MOBILE AL-UPPER BALDWIN AL-
1243 PM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BALDWIN AND EASTERN
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 115 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CREOLA...OR NEAR I65 AND US 43...AND MOVING
SOUTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
I65 AND AL 225 AROUND 115 PM CDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 16 AND 32.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Jun 16, 12:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             2 W ELSANOR             30.55N 87.62W
06/16/2011  E0.88 INCH       BALDWIN            AL   PUBLIC

            PENNY SIZE HAIL NEAR ELSANOR.

1233 PM     TSTM WND GST     2 W ELSANOR             30.55N 87.62W
06/16/2011  M53.00 MPH       BALDWIN            AL   PUBLIC

            A WIND GUST OF 53 MPH WITH A SUSTAINED WIND OF 35 MPH
            NEAR ELSANOR.

&&

KC
Special weather statement, Jun 16, 1:18 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
118 PM CDT THU JUN 16 2011

ALZ051-161845-
CHOCTAW AL-
118 PM CDT THU JUN 16 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHOCTAW COUNTY IN
SOUTHWEST ALABAMA...THROUGH 145 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BUTLER...OR NEAR
PENNINGTON...AND MOVING SOUTH AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
TOMPKINSVILLE AROUND 130 PM CDT...
LITTLE WALKER AROUND 135 PM CDT...
LAVACA AROUND 145 PM CDT...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Jun 16, 1:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
157 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             7 ENE MOBILE AIRPORT    30.72N 88.13W
06/16/2011  E1.00 INCH       MOBILE             AL   AMATEUR RADIO

            QUARTER SIZE HAIL ON INTERSTATE 65 ONE MILE NORTH OF
            AIRPORT BLVD.

&&

KC
Local storm report, Jun 16, 2:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             5 SE MOBILE AIRPORT     30.63N 88.18W
06/16/2011  E1.00 INCH       MOBILE             AL   PUBLIC

            QUARTER SIZE HAIL HILLCREST ROAD AT COTTAGE HILL ROAD.

0204 PM     TSTM WND DMG     5 SE MOBILE AIRPORT     30.63N 88.18W
06/16/2011                   MOBILE             AL   PUBLIC

            TREE DOWN AT HILLCREST ROAD AND COTTAGE HILL ROAD.

0204 PM     TSTM WND DMG     4 E MOBILE AIRPORT      30.68N 88.17W
06/16/2011                   MOBILE             AL   NWS EMPLOYEE

            TREE DOWN JUST EAST OF UNIVERSITY AVE AT AIRPORT BLVD.

&&

KC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:37 AM CDTSpecial Marine WarningMOB38 min
Jun 16, 10:07 AM CDTSpecial Marine WarningMOB38 min
Jun 16, 11:45 AM CDTSevere Thunderstorm WarningMOBBaldwin30 min
Jun 16, 12:38 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Jun 16, 1:21 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningMOBMobile32 min
Jun 16, 2:05 PM CDTSevere Thunderstorm WarningMOBChoctaw25 min
Jun 16, 2:30 PM CDTSevere Thunderstorm WarningMOBWashington25 min
Jun 16, 2:33 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe42 min
Jun 16, 2:36 PM CDTSevere Thunderstorm WarningMOBMobile39 min
Jun 16, 3:05 PM CDTSevere Thunderstorm WarningMOBChoctaw25 min
Jun 16, 3:08 PM CDTSevere Thunderstorm WarningMOBMobile22 min
Jun 16, 3:21 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington24 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningMOBChoctaw23 min
Jun 16, 3:39 PM CDTSevere Thunderstorm WarningMOBChoctaw51 min
Jun 16, 3:48 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia42 min
Jun 16, 4:04 PM CDTSevere Thunderstorm WarningMOBCovington41 min
Jun 16, 4:45 PM CDTSevere Thunderstorm WarningMOBConecuh27 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.